This is the latest in a contributor column by Zoe Lauckner. Check back next issue for the latest in mental health issues.
On January 8, students at VIU received an email from the school advising them of a deadly overdose alert. The lethal drug, fentanyl, which is 80 to 100 times more potent than morphine, has been sweeping the local media lately with the number of deaths and overdoses consistently on the rise. Despite hearing a lot of buzz about this drug for the last few months, very few of us know much about it and how it affects the individual and, consequently, the community. In light of this, I have teamed up with Island Health’s Harm Reduction Coordinator Griffin Russell to provide the student body with more information about the drug that is increasingly taking lives in BC.
Zoe: There has been a lot of talk about fentanyl in the local news lately, with overdoses and deaths happening on the Island and in BC, yet most of us remain unaware of what it is and the depth of its effect on the community. Can you tell me what fentanyl is, exactly?
Griffin: Fentanyl is an opioid, a narcotic pain medication that is most commonly used for pain management in hospital settings, or as a prescription for chronic pain management.
Z: Is the fentanyl that’s on the street causing overdoses and, unfortunately in some cases, death, being sold as fentanyl, or is it laced into other drugs?
G: I am hearing accounts of both scenarios whereby people have reported their experiences of believing they purchased heroin, oxycontin, and, in some cases, crystal methamphetamine, but have in reality bought something adulterated with fentanyl, so have unknowingly taken it. And, along with other prescription drugs, there are also reports of people using fentanyl and other opioids without a prescription.
Z: Why is it so much more dangerous than heroin or other opiates?
G: Fentanyl was not designed for use outside of the medical system (for illicit use); it should only be taken under the care of a physician, with oversight by a pharmacist, and with absolute caution even in these circumstances. Again, it’s not intended for non-medical use.
Z: As you’ve spoken to, fentanyl started as a prescription pain medication intended for use only within the medical system. With that in mind, do we know how long it has been on the streets?
G: Based on the rise of overdoses in BC, it would seem early 2013 is when the presence of fentanyl in illicit drugs started to be more common. This trend has persisted, where fentanyl continues to be implicated in overdose fatalities. In 2012, five per cent of overdose fatalities included fentanyl; in 2013, 15 per cent; and in 2014, 25 per cent of overdose fatalities displayed implications of fentanyl involvement, typically in a situation of polysubstance use as opposed to fentanyl alone. This trend has continued to increase through 2015.
Z: How has the community of Nanaimo specifically been affected by fentanyl?
G: Going back to 2013, Nanaimo has, unfortunately, seen a persistent increase in overdoses, both fatal and non-fatal. During this time, there have been 53 overdose fatalities in Nanaimo, and 27 of these have involved fentanyl, and typically other illicit substances as well (heroin, crystal meth, cocaine, etc.). The rate of fentanyl-detected deaths in Nanaimo has been above the provincial average for the past several years. Adding to the concerns of fentanyl is the use of more than one substance, mixing drugs, as polysubstance use increases risks of overdose as well.
Z: What signs and symptoms should we be aware of, in case we suspect an overdose?
G: Signs of an opioid overdose could include: slow or no breathing, slow or no pulse, difficulties talking and/or walking, unconsciousness/unable to be woken up, and blue lips and fingertips. These are all signs the body is shutting down and there is a lack of oxygen circulating through the body. Critical to any suspected overdose is calling 9-1-1 immediately.
Z: In the email that VIU students received, it states to provide breaths until naloxone is administered and/or the individual is breathing on their own. What is naloxone and how does it work?
G: Naloxone, also known as narcan, is a medication used to reverse the effects of opioids, including an opioid overdose, and it is a key component to preventing overdose fatalities where opioids are involved. So, if someone overdoses on fentanyl, heroin, morphine, oxycontin, or any other opioid, naloxone can be life-saving. The drug will not cause harm when applied to an overdose where opioids are not involved, so it should be administered in the event of any overdose.
Z: How can VIU students work to protect themselves against this drug?
G: It’s important for anyone using drugs, whether once or regularly, to educate themselves on any and every drug they use. And people should follow some basic overdose prevention strategies: avoid using alone; always try a small amount first, then dose according to your tolerance; avoid mixing drugs and using multiple drugs at once; have an overdose response plan; and get a Take Home Naloxone kit. And, as I stated before, calling 9-1-1 is critical in the event of an overdose; it should be the first step.
Z: As the Harm Reduction Coordinator for Island Health, can you tell us some of the things happening within the public health sector to combat this recent flux in fentanyl?
G: We have assembled a Nanaimo Overdose Prevention and Management working group, bringing together representatives from many local organizations to ensure a coordinated response, including emergency personnel, and we have developed a data surveillance system to monitor overdose trends and to distribute community alerts. Additionally, I am focused on increasing access to the Take Home Naloxone program, and I anticipate we will see several new services offering naloxone kits within the month.
Whether or not you are a drug user, educating yourself about harm reduction and becoming more prepared in the event of a suspected overdose will help combat this issue within our community. There is a great opportunity for anyone to get involved coming up on Thursday, January 28 here on campus. VIU, Island Health, and the RCMP are presenting a “Drug Overdose and Substance Use Awareness” public forum, from 7 to 8:30 p.m. in bldg. 335, rm. 203. Anyone and everyone is welcome and encouraged to attend.
Please be safe, use smart, and, as always, stay sane(ish), VIU.Until next time…